Hail, Mobile
- When
- June 6, 12:35 PM CST to 12:37 PM CST
- Where
- Mobile County, 2 mi N of Grand Bay
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.499, -88.350
Thunderstorms developed during the afternoon hours and produced large hail across portions of southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Thunderstorms developed during the afternoon hours and produced large hail across portions of southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 6, 10:09 AM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 1109 AM CDT MON JUN 6 2011 .MESOSCALE UPDATE...SFC ANALYSIS THIS MORNING PLACES A WEAK SFC LOW JUST WEST OF JACKSONVILLE FLORIDA WITH A SFC TROUGH EXTENDING SOUTHWEST INTO THE EASTERN GULF OF MEXICO. THIS HELPS TO EXPLAIN THE NORTHWESTERLY FLOW SEEN OVER LAND THIS MORNING AS WELL AS OUT INTO OUR COASTAL WATERS. ANOTHER WEAK SFC TROUGH ALSO EXTENDS WEST FROM THE SFC LOW AND IS DRAPED RIGHT ALONG THE COASTAL SECTIONS OF THE AREA. THIS TROUGH WILL BE ENHANCED AS HEATING CONTINUES THROUGH THE MORNING AND AFTERNOON...WITH WINDS RIGHT ALONG THE COAST ALREADY BACKING TO A MORE WESTERLY COMPONENT. HOWEVER...THIS IS MAINTAINING A LIGHT NORTHERLY WIND AWAY FROM THE COAST. THIS WILL SERVE TO DELAY THE INLAND PROGRESSION OF THE SEABREEZE AND ALLOW LOCATIONS AWAY FROM THE IMMEDIATE COAST TO BECOME VERY HOT. HIGHS NEAR 100 EXPECTED OVER MUCH OF THE INTERIOR AND HAVE RAISED HIGHS A FEW DEGREES ALONG THE I-10 CORRIDOR. MOBILE MAY COME CLOSE TO ITS RECORD HIGH OF 99. PENSACOLA'S RECORD HIGH IS 100. PRECIPITABLE WATERS ARE RUNNING AROUND 1.8 INCHES OVER THE SOUTHERN PORTION OF THE CWA TODAY WITH THE SFC RIDGE ALOFT CONTINUING TO GRADUALLY WEAKEN. WATER VAPOR AND UPPER AIR ANALYSIS ALSO SHOWS A SHEAR AXIS AROUND 500 MB OVER THE REGION. ALL OF THIS SUGGESTS THAT ISOLATED TO SCATTERED CONVECTION WILL DEVELOP ROUGHLY ALONG THE I-10 CORRIDOR THIS AFTERNOON WHERE THE BEST MLCAPE (OVER 3000 J/KG) WILL BE CO-LOCATED WITH THE BEST LOW LEVEL CONVERGENCE. THE WET MICROBURST RISK HAS BEEN UPGRADED TO HIGH ALONG THE COASTAL COUNTIES AND ANY STRONGER STORM WILL HAVE THE POTENTIAL OF PRODUCING 40-50 MPH DOWNBURSTS...WITH THE POTENTIAL FOR A BRIEF ISOLATED SEVERE CELL. THE FIRE WEATHER FORECAST HAS ALSO BEEN UPDATED TO SHOW LOWER HUMIDITIES FURTHER INLAND AS DEEP MIXING WILL RESULT IN RH VALUES DROPPING INTO THE UPPER 20 TO LOWER 30 PERCENT RANGE. 34/JFB && .PREVIOUS DISCUSSION (ISSUED 1055 AM CDT MON JUN 6 2011) .SHORT TERM (TODAY AND TONIGHT)...STILL ANOTHER HOT DAY ON TAP THOUGH SLIGHTLY COOLER THAN EARLIER IN THE WEEK DUE TO BETTER CLOUDS AND SLIGHTLY BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING HOURS. WITH BETTER HIGH CLOUDINESS FORMING BY MIDDAY OR EARLY AFTERNOON MOSTLY FROM BLOW OFF FROM INITIAL CONVECTION BELIEVE AFTERNOON TEMPERATURES WILL CONTINUE TO BE CLOSER TO GUIDANCE THAN EARLIER IN THE WEEK. AS FOR PRECIP WE STILL HAVE A WEAK SFC BOUNDARY WAFFLING JUST NORTH OF THE COAST LEADING TO BETTER MOISTURE CONVERGENCE ACROSS THE SOUTHERN HALF OF THE CWFA AS SEABREEZE CIRCULATION BECOMES ESTABLISHED LATER THIS MORNING AND THIS AFTERNOON. LATEST MODEL SOUNDINGS DEPICT CONDITIONS VERY SIMILAR TO YESTERDAY WITH MARGINAL CAPE VALUES AROUND 1500 J/KG AND PWS AROUND 1.5 INCHES. AS A RESULT WE LEAN TOWARDS THE WETTER MET GUIDANCE INTRODUCING SLIGHT CHANCE TO CHANCE POPS ACROSS THE LOWER HALF OF THE CWFA LATER THIS MORNING AND EARLY THIS AFTERNOON CONTINUING INTO THE EARLY EVENING HOURS. BETTER RAIN CHANCES WILL BE NEAR THE COAST EARLIER IN THE DAY SHIFTING INLAND OVER LOWER AND MIDDLE SECTIONS OF THE CWFA IN THE AFTERNOON. WITH PLENTY OF DRY AIR IN THE MID LEVELS COMBINED WITH MARGINAL INSTABILITY AND MID LEVEL LAPSE RATES CAN'T RULE OUT AN ISOLATED STRONG TO SEVERE THUNDERSTORM LATER IN THE DAY WITH THE MAIN THREAT BEING STRAIGHT LINE WINDS AND SMALL TO MEDIUM SIZE HAIL. 32/EE WET MICROBURST RISK FOR TODAY IS LOW. THE BLOCKING OMEGA PATTERN BREAKS DOWN TUESDAY INTO WEDNESDAY AS THE UPPER RIDGE FIRST WEAKENS WHILE SHIFTING EASTWARD ACROSS THE EASTERN STATES THEN AS A BROAD UPPER LOW OVER THE CENTRAL GULF EXPANDS INTO A WEAKNESS OVER THE CENTRAL GULF COAST STATES. A WEAK SURFACE LOW WILL BE PRESENT OVER THE WESTERN PORTION OF THE FORECAST AREA TUESDAY MORNING BUT THIS FEATURE DISSIPATES AND SHIFTS FURTHER WESTWARD AS A SURFACE HIGH MOVES SOUTHWARD ACROSS THE SOUTHEAST STATES AND EXPANDS A RIDGE WESTWARD ACROSS THE COASTLINE OF THE GULF COAST STATES. THIS MORE TYPICAL SUMMERTIME PATTERN RESULTS IN A LIGHT SOUTHERLY FLOW TUESDAY AND WEDNESDAY WHICH WILL HELP TO MODERATE TEMPERATURES EACH DAY...ALTHOUGH STILL SEVERAL DEGREES ABOVE SEASONABLE LEVELS WELL INLAND. AFTERNOON CAPES INCREASE TO AROUND 2500 J/KG TUESDAY AFTERNOON AND MODEL SOUNDINGS LOOK FAVORABLE FOR CONVECTION. WATER TEMPERATURES OVER THE MARINE AREA HAVE INCREASED SOMEWHAT OVER THE PAST SEVERAL DAYS. WITH NOT QUITE AS HOT LAND TEMPERATURES THE SEA BREEZE WILL BE MUTED BUT STILL SUFFICIENT TO INITIATE AT LEAST ISOLATED CONVECTION GIVEN THE FAVORABLE CONVECTIVE ENVIRONMENT AND HAVE ACCEPTED LOW END CHANCE POPS FOR MUCH OF THE FORECAST AREA ON TUESDAY AND AGAIN ON WEDNESDAY. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS. /29 .LONG TERM (THURSDAY THROUGH SUNDAY)...THE BROAD GULF UPPER LOW SHIFTS SLIGHTLY NORTHWARD INTO THE NORTH CENTRAL GULF THROUGH FRIDAY THEN WEAKENS SATURDAY INTO SUNDAY AS RIDGING AMPLIFIES OVER THE PLAINS. A SURFACE RIDGE REMAINS STRETCHED ACROSS THE GULF COAST WITH A LIGHT SOUTHERLY FLOW. HAVE STAYED WITH SMALL POPS THROUGH THE EXTENDED FOR ISOLATED CONVECTIVE DEVELOPMENT MAINLY ALONG THE SEA BREEZE. NHC IS CURRENTLY MONITORING A DISORGANIZED SYSTEM IN THE WESTERN AND CENTRAL CARIBBEAN WHICH IS EXPECTED TO HAVE MOVED SLOWLY TO THE NORTHWEST OR NORTH DURING THE LATTER PORTION OF THE SHORT TERM PERIOD PER LATEST TROPICAL WEATHER OUTLOOK. WILL HAVE TO CONTINUE TO MONITOR AT THIS POINT. TEMPERATURES WILL BE SLIGHTLY ABOVE SEASONABLE LEVELS...MORE SO WELL INLAND. /29 .AVIATION (12Z ISSUANCE)...VFR CONDITIONS THROUGH 12Z TUES. A FEW SCT LOW CLOUDS WITH BASES RANGING FROM 300 TO 500 FT THIS MORNING FOLLOWED BY SCT CEILINGS AROUND 3.5 FT THIS AFTERNOON AND EARLY THIS EVENING FOLLOWED BY SCT TO BKN CEILINGS AROUND 20 K FT OVERNIGHT. WINDS WILL BE LIGHT AND VARIABLE EARLY TODAY BECOMING SOUTHWEST AT 10 TO 15 KNOTS IN THE AFTERNOON AND EARLY EVENING THEN WEST AT 5 TO 10 KNOTS LATE THIS EVENING AND OVERNIGHT. 32/EE .MARINE...WEAK HIGH PRESSURE WILL CONTINUE OVER THE NORTH CENTRAL GULF THROUGH MUCH OF THE WEEK. A WEAK SURFACE TROUGH OF LOW PRESSURE LOCATED JUST NORTH OF THE COAST WILL SLOWLY DISSIPATE THROUGH MIDWEEK. A LIGHT TO MODERATE ONSHORE FLOW MOSTLY DURING THE AFTERNOON AND EVENING HOURS WILL CONTINUE OVER THE MARINE AREA THROUGH THE FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS MOSTLY NEAR THE COAST CAN BE EXPECTED LATER TODAY AND EARLY TONIGHT. SOME STORMS MAY STRONG BY LATE AFTERNOON. SEAS WILL BE 2 TO 3 FEET DURING THE AFTERNOON AND EVENING HOURS DECREASING TO 1 TO 2 FEET IN THE MORNING. 32/EE && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 1115 AM CDT MON JUN 6 2011 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-071200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1115 AM CDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA... .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY ALONG THE INTERSTATE 10 CORRIDOR. SOME OF THE STORMS COULD BECOME STRONG...PRODUCING LOCALIZED WIND GUSTS OF 40 TO 50 MPH AND PEA TO PENNY SIZE HAIL. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT...WITH THE MAIN THREAT BEING LOCALIZED DAMAGING WIND GUSTS. HEAT INDICES ARE FORECAST TO RANGE BETWEEN 101 AND 106 DEGREES FROM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTERNOON HEAT INDICES ARE FORECAST TO RANGE FROM 101 TO 106 THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER INFORMATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 105 PM CDT MON JUN 6 2011 ALZ063-061830- LOWER MOBILE AL- 105 PM CDT MON JUN 6 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...THROUGH 130 PM CDT... AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GRAND BAY...MOVING SOUTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAYOU LA BATRE THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 2 AND 13. THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 50 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THIS STORM APPROACHES. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 113 PM CDT MON JUN 6 2011 FLZ006-061845- COASTAL OKALOOSA FL- 113 PM CDT MON JUN 6 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...THROUGH 145 PM CDT... AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NICEVILLE...OR 6 MILES NORTHWEST OF SEMINOLE...AND MOVING SOUTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EGLIN AFB...LAKE LORRAINE...SHALIMAR AND OCEAN CITY THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THIS STORM APPROACHES. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 122 PM CDT MON JUN 6 2011 ALZ064-061845- LOWER BALDWIN AL- 122 PM CDT MON JUN 6 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BALDWIN COUNTY IN SOUTHWEST ALABAMA...THROUGH 145 PM CDT... AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FOLEY...OR NEAR ELBERTA...AND MOVING SOUTHWEST AT 5 MPH. * THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. &&
The Mobile radar (KMOB), 23 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327831, 327843, 327839, 327846.